Alert archive / North Dakota / Fire Weather Watches in 2012

Fire Weather Watch 3, NWS Bismarck, ND

March 16, 20129 counties in North Dakota

NWS Bismarck, ND issued this fire weather watch at Mar 16, 2012, 4:00 AM MDT for 9 counties in North Dakota. It took effect at Mar 17, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2012, 4:00 AM MDT (10:00 UTC)
In effect from
Mar 17, 2012, 12:00 PM MDT
Expired
Mar 16, 2012, 2:04 PM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this fire weather watch went out at Mar 15, 2:54 PM MDT, 13 hours 6 minutes earlier.

Area forecast discussion, Mar 15, 2:54 PM MDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT THU MAR 15 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

THE MAIN WEATHER HAZARD FOR THE PERIOD WILL BE THE VERY HIGH FIRE
DANGER ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY. ANCILLARY TO
THAT IS THE RECORD HEAT EXPECTED THROUGH THE WEEKEND. CONTINUED TO
FOLLOW A BLEND OF GUIDANCE AS MODELS HAVE BEEN FAIRLY CONSISTENT
WITH THE SYNOPTIC PATTERN THROUGH THE PERIOD.

RETURN FLOW WILL INCREASE OVERNIGHT AS LOW PRESSURE DEEPENS ACROSS
THE CANADIAN ROCKIES. THE INCREASING LOW-LEVEL JET SHOULD MAINTAIN A
MIXED TURBULENT BOUNDARY LAYER FLOW ACROSS NORTH DAKOTA...WITH LOWS
ONLY EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S.

GRADIENT FLOW ACROSS NORTH DAKOTA WILL INCREASE FRIDAY AS LOW
PRESSURE MOVES INTO SASKATCHEWAN. WAA IN THE BOUNDARY LAYER SHOULD
ALLOW FOR RECORD TEMPERATURES FRIDAY WITH HIGHS FROM THE MID 70S
NORTH TO AROUND 80 SOUTH. THE UNSEASONABLY WARM SURFACE TEMPERATURES
SHOULD DESTABILIZE THE BOUNDARY LAYER ENOUGH TO MIX DOWN THE HIGHER
WINDS ALOFT (APPROXIMATELY 30 KNOTS AT 850MB) AND DRIER AIR ALOFT.
THE COMBINATION OF HIGH WINDS AND LOW RELATIVELY HUMIDITIES WILL
GENERATE A VERY HIGH FIRE DANGER ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY AFTERNOON. AS A RESULT...UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE ENTIRE CWA.

THE SURFACE LOW WILL THEN MOVE INTO MANITOBA AND DRY A WEAK SURFACE
TROUGH INTO CENTRAL NORTH DAKOTA FRIDAY NIGHT. THE BOUNDARY WILL
WEAKEN THE WIND FIELDS ACROSS THE REGION. MODELS ARE HINTING AT A
90-KNOT JET STREAK PUSHING ACROSS NORTHWESTERN NORTH DAKOTA FRIDAY
NIGHT. EVEN THOUGH THE LOW-LEVELS ARE PROGGED TO BE DRY...ENOUGH
UPPER LEVEL DYNAMICS SHOULD EXIST TO GENERATE ISOLATED ELEVATED
SPRINKLES NORTHWEST.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...

THE LONG TERM BEGINS WITH A LONGWAVE TROUGH OVER THE WEST
COAST/ROCKIES WITH A LARGE SYNOPTIC SCALE SURFACE LOW IN THE LEE
OF THE ROCKIES DEVELOPING SATURDAY NIGHT. EAST/SOUTHEAST WINDS
WILL DEVELOP OVER NORTH DAKOTA AT 15 TO 20 MPH BY SATURDAY
AFTERNOON...WITH AN EAST-WEST FRONTAL BOUNDARY DEVELOPING ACROSS
NORTHERN NORTH DAKOTA. TEMPERATURES SHOULD REACH INTO THE LOWER
70S ACROSS SOUTHERN NORTH DAKOTA...WITH 60S NORTH. DRY AIR
INTRUDING INTO WESTERN NORTH DAKOTA WILL BRING AFTERNOON RELATIVE
HUMIDITIES TO 20-25 PERCENT IN THE SOUTHWEST. THERE MAY BE FIRE
WEATHER CONCERNS SATURDAY IN THE SOUTHWEST...BUT NOT CONFIDENT ON
HOW FAR WEST SOME MORE HUMID AIR WILL INTRUDE WITH THE
SOUTHEASTERLY WINDS.

SUNDAY THE LARGE SYNOPTIC SCALE SURFACE LOW IS WELL ESTABLISHED
OVER MONTANA/WYOMING...AND THE MODELS ARE INDICATING
SOUTH/SOUTHWEST WINDS BRINGING DRY AIR INTO THE STATE. LOOKING AT
HIGHS IN THE 70S ACROSS MOST OF THE AREA WITH 60S OVER THE TURTLE
MOUNTAIN REGION. DEWPOINTS ONLY INTO THE UPPER 20S/LOWER 30S IN
THE WEST WITH HIGHER DEWPOINTS IN THE 40S/50S CENTRAL NORTH
DAKOTA. MINIMUM RELATIVE HUMIDITIES MAY RANGE FROM THE TEENS IN
THE SOUTHWEST TO 50 PERCENT FROM THE TURTLE MOUNTAINS TO THE JAMES
RIVER BASIN.

PRECIPITATION CHANCES COME INTO PLAY MONDAY THROUGH TUESDAY AS
THE UPPER TROUGH MOVES ACROSS THE ROCKIES AND BRINGS UPPER LEVEL
SHORTWAVE ENERGY NORTHWARD INTO THE NORTHERN PLAINS. MEANWHILE THE
SURFACE LOW DEEPENS AND BEGINS MOVING NORTHWARD INTO CANADA
MONDAY. INCREASING MOISTURE AT LOW AND MID LEVELS WILL BRING A
CHANCE OF SHOWERS TO THE REGION. ENOUGH ENERGY FOR THUNDERSTORMS
IN CENTRAL AND EASTERN NORTH DAKOTA MONDAY AND MONDAY NIGHT. AS
THE SURFACE LOW LIFTS NORTHWARD...COLDER AIR WILL MOVE INTO THE
STATE FROM THE WEST BEHIND THE LOW. THIS WILL BRING A CHANCE OF
RAIN OR SNOW SHOWERS IN THE WEST MONDAY NIGHT...AND INTO CENTRAL
NORTH DAKOTA TUESDAY MORNING. LOOKING AT HIGHS MONDAY FROM THE 50S
WEST AND 60S EAST...WITH LOWS MONDAY NIGHT FROM THE LOWER 30S WEST
TO 40S EAST. TUESDAY AFTERNOON SHOULD SEE SOME WARMING AGAIN WITH
HIGHS IN THE 50S.

WEDNESDAY AND THURSDAY STILL SEEING ABOVE AVERAGE TEMPERATURES WITH
HIGHS IN THE 50S TO AROUND 60 AND LOWS IN THE 30S TO LOWER 40S.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST
PERIOD WITH MAINLY SCATTERED TO BROKEN CIRRUS AND SCATTERED MID
CLOUDS AFT 00Z. SOUTHWEST FLOW IS EXPECTED TO BECOME SOUTH AND
FALL TO 6-10 KNOTS AFT 00Z...AND INCREASING TO 12-18 KNOTS LATE IN
THE TAF PERIOD AFT 15Z FRIDAY.

&&

.FIRE WEATHER...THE COMBINATION OF RECORD HIGH TEMPERATURES...GUSTY
SOUTH WINDS...AND MINIMUM RELATIVE HUMIDITIES IN THE TEENS WILL
GENERATE A VERY HIGH FIRE DANGER OVER WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY. AS A RESULT...THE FIRE WEATHER WATCH IN EFFECT FOR
FRIDAY HAS BEEN UPGRADED TO A RED FLAG WARNING AND EXTENDED TO THE
NORTHERN MOST COUNTIES.

&&

.CLIMATE...AN UNSEASONABLY WARM AND DRY WEATHER PATTERN WILL DEVELOP
WILL CONTINUE THROUGH THE WEEKEND. THIS WILL GENERATE RECORD HEAT
ACROSS THE REGION THROUGH SUNDAY WITH RECORD HIGHS EXPECTED TO BE
SMASHED ON FRIDAY. THE FOLLOWING IS A TABLE OF SITE SPECIFIC
FORECAST MAXIMUM TEMPERATURES COMPARED TO THE RECORD HIGHS FOR EACH
SITE.

FRIDAY MARCH 16

SITE          FORECAST   RECORD  YEAR

WILLISTON        74        70    1981
DICKINSON        79        68    1999
MINOT            75        66    1910
BISMARCK         80        64    1981
JAMESTOWN        75        64    1981

SATURDAY MARCH 17

SITE          FORECAST   RECORD  YEAR

WILLISTON        63        70    1910
DICKINSON        70        66    1910
MINOT            65        69    1910
BISMARCK         71        67    1910
JAMESTOWN        70        69    1968

SUNDAY MARCH 18

SITE          FORECAST   RECORD  YEAR

WILLISTON        75        67    1910
DICKINSON        75        68    2007
MINOT            71        69    1910
BISMARCK         75        70    1910
JAMESTOWN        72        69    1921

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
MDT/ FRIDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-
050-051.

&&

TM...SHORT TERM/FIRE WEATHER/CLIMATE
JV...LONG TERM/AVIATION
Hazardous weather outlook, Mar 15, 2:46 PM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT THU MAR 15 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 PM CDT THU MAR 15 2012 /246 PM MDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RED FLAG WARNING IS IN EFFECT FRIDAY. RECORD WARMTH...LOW
RELATIVE HUMIDITY...GUSTY SOUTHERLY WINDS AND DRY FUELS MAY
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON THROUGH
MONDAY EVENING ALONG AND EAST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:04 PM MDTRed Flag WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more28 hr

Nearby

Fire Weather Watches in North Dakota, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.